Combining fentanyl patches with other CNS depressant drugs can be deadly

Posted
by Eric Pearson

Respiratory depression refers to a slow respiratory rate that does not provide for full expansion of the lung or provide enough oxygen to the tissues. It can be fatal.

Serious, life-threatening or fatal respiratory depression can occur at any time during the use of a fentanyl pain patch. Respiratory depression from an opioid drug like fentanyl is manifested by a reduced urge to breathe and a decreased rate of respiration, often associated with the “sighing” pattern of breathing (deep breaths separated by abnormally long pauses). Carbon dioxide retention from opioid-induced respiratory depression can exacerbate the sedating effects of opioids. Combining drugs with sedative properties is dangerous.

Respiratory depression is the chief hazard of fentanyl, the active ingredient in DURAGESIC® and other fentanyl pain patches. Respiratory depression is more likely to occur in elderly or debilitated patients, usually following large initial doses in non- tolerant patients, or when opioids like fentanyl are given in conjunction with other drugs that depress respiration.

The prescribing information for the fentanyl patch specifically warns about the danger of combining the fentanyl patch (“concomitant use”) with other drugs that are central nervous system depressants, sometimes abbreviated as “CNS depressants.” The manufacturer’s FDA-approved prescribing information includes the following:

“The concomitant use of DURAGESIC with other central nervous system depressants, including, but not limited to, other opioids, sedatives, hypnotics, tranquilizers (e.g., benzodiazepines), general anesthetics, phenothiazines, skeletal muscle relaxants, and alcohol, may cause respiratory depression, hypotension, and profound sedation or coma. Monitor patients prescribed concomitant CNS active drugs for signs of sedation and respiratory depression, particularly when initiating therapy with DURAGESIC, and reduce the dose of one or both agents [see Warnings and Precautions (5.2)].”

The referenced “Warnings and Precautions” in 5.2 include the following:

“5.2 Respiratory Depression and Death

Respiratory depression is the chief hazard of DURAGESIC. Respiratory depression, if not immediately recognized and treated, may lead to respiratory arrest and death.

[…]

[S]erious, life-threatening or fatal respiratory depression can occur at any time during the use of DURAGESIC …

And, Section 17 of the prescribing information directs the prescribining health care professional to “[p]rovide patients receiving DURAGESIC patches the following information:”

“Instruct patients not to use alcohol or other CNS depressants (e.g. sleep medications, tranquilizers) while using DURAGESIC because dangerous additive effects may occur, resulting in serious injury or death.”

Despite these warnings, doctors are still sometimes prescribing fentanyl patches without adequately taking into account the patient’s prescriptions for other drugs that are also CNS depressants. If a doctor is contemplating combining fentanyl with other CNS-depressing medications, the dose of one or both agents should be significantly reduced. Tragically, this does not always happen. For just one example, you can read about a fentanyl lawsuit recently filed by our firm on behalf of parents whose daughter died from “mixed drug toxicity” after health care providers prescribed a fentanyl patch without reducing the dose of any of the patient’s other CNS-depressing medications.

Opiates and opioids are central nervous system (CNS) depressants. For example, Oxycodone (OxyContin) is a central nervous system depressant. Alcohol is also a CNS depressant.

In addition, a wide variety of drugs used as sedatives, sleeping pills, anti-anxiety tranquilizers, anesthetics, and anti-convulsants are CNS depressants. Some commonly prescribed CNS depressants include:

  • diazepam (Valium)
  • alprazolam (Xanax)
  • triazolam (Halcion)
  • estazolam (ProSom)
  • zolpidem (Ambien)
  • eszopiclone (Lunesta)
  • zalepon (Sonata)
  • mephobarbital (Mebaral)
  • phenobarbital (Luminal Sodium)
  • pentobarbital sodium (Nembutal)

If you have lost a loved one due to a prescription drug overdose, contact our firm for a free consultation. You can reach us by calling toll-free at 1-877-446-9001, or by filling out our free online contact form.